How to Stop Diarrhea With Cholesterol-Lowering Prescription Medication

If you're taking a prescription drug known as a statin to lower your cholesterol, you may experience gastrointestinal (GI) side effects such as nausea, constipation and diarrhea. These side effects are rare and usually occur in people who already have digestive disorders. According to the Mayo Clinic, statins are also more likely to cause side effects in females, those who have a smaller body frame and/or those who are 65 or older. You also have a greater chance of side effects if you take more than one medication for high cholesterol, have liver or kidney disease, and have either type 1 or type 2 diabetes. There are some measures you can follow to reduce your risk of diarrhea, as well as ways to control diarrhea if it does occur.

If you’re taking a prescription drug known as a statin to lower your cholesterol, you may experience gastrointestinal (GI) side effects such as nausea, constipation and diarrhea. These side effects are rare and usually occur in people who already have digestive disorders. According to the Mayo Clinic, statins are also more likely to cause side effects in females, those who have a smaller body frame and/or those who are 65 or older. You also have a greater chance of side effects if you take more than one medication for high cholesterol, have liver or kidney disease, and have either type 1 or type 2 diabetes. There are some measures you can follow to reduce your risk of diarrhea, as well as ways to control diarrhea if it does occur.

Take your statin pill with your evening meal. This timing reduces the risk of digestive effects, including diarrhea.

Take a medication holiday. According to the Mayo Clinic, stopping your statin for 10 to 14 days will allow you to see if the diarrhea goes away when you’re not on the drug. If it does, the bowel problem is most likely related to the statin.

Change to another statin. Some cholesterol-lowering medications, like pravastatin (Pravachol) and rosuvastatin (Crestor), may cause fewer side effects. You’ll need to discuss this switch with the prescribing doctor.

Lower your statin dose. You may have fewer side effects at a lower dose, but you’ll also reduce the cholesterol-lowering benefits of the drug. Talk with your doctor before changing the dose.

Change what you eat. Some foods like bananas, rice and dry toast help firm up your stools and reduce your diarrhea. High-fiber foods thicken your stools and make your bowel movements more regular. Some good fiber choices include products made with whole wheat grains and bran.

Drink the right fluids. You need plenty of liquid so you don’t become dehydrated, but avoid beverages with caffeine or alcohol. Milk can make your diarrhea a little worse but also provides essential nutrients. If your diarrhea is mild, you can continue drinking milk. If it becomes more severe, switch to sports drinks that replenish the glucose and sodium lost in your frequent bowel movements.

Warnings

Diarrhea from a cholesterol-lowering medication is usually mild and goes away as you continue taking the drug. However, severe and persistent diarrhea can cause dehydration, dizziness (especially when you stand up) and loss of essential electrolytes such as sodium. Report these symptoms to your doctor right away.

×